Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Handicapped kid, less mental growth, severe gagging until vomiting, Angelman syndrome, tried robinal,benadryl, prevacid, helped ativan

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3387 Questions
have handicapped kid,, 18 yrs old developmental level of 6 months,, has angelmans,, syndrome,, severe gaging,, gags till he vomits,and severe drooling, this isnt a self stimulant thing,, he hates it,, tried robinal,, benadryl, prevacid,,,, help any ideas,, only thing that helps a little is ativan,, saw a ent said he hasnt aspirated enough for him to help me,, tried scopolamine patchs,he had bad bad reaction
Posted Thu, 3 May 2012 in Brain and Spine
Answered by Dr. Raju A.T 4 hours later

Thanks for your query,

The gagging in your kid could probably be due to poor mouth behaviors or hyperactive Pharyngeal reflex which involves cranial nerves and some parts of the brain which can be affected in Angelman's syndrome.

Vomiting results due to strong spasm of the stomach as a part of the hyperactive reflex.Non of the above medications given previously will help here.The kid needs antispasmodics which will prevent vomiting by reducing stomach spasms.

The best amongst are Scopalamine or hyoscine Butylbromide , but unfortunately he is allergic to them if the rashes are related to the patch. Hence i would ask you to try alternatives like Dicyclomine which do have same therapeutic effects (after a allergy test ).

Also try to position him to one side while sleeping but not on back this will prevent the reflex by avoiding the pharyngeal irritation by the tongue and I suggest that you seek the help of an occupational, speech, or physical therapist as well who can help here.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor